Drug-induced cholestasis

Cynthia Levy, Keith D. Lindor

Research output: Contribution to journalReview article

34 Scopus citations

Abstract

Drug-induced cholestasis is a common entity, seen with numerous classes of pharmacological agents. A high index of suspicion is required for the correct diagnosis. Different clinical syndromes may be recognized, with variable degrees of hepatitis in association with cholestasis. The most important aspect of treatment is prompt discontinuation of the offending drug. Several agents have been used for symptomatic relieve of the pruritus associated with cholestasis, including cholestyramine, ursodeoxycholic acid, and opiate antagonists, with limited results. Prognosis is usually good, with few cases of prolonged cholestasis leading to vanishing bile duct syndrome. Liver failure may rarely occur if diagnosis goes unrecognized and the inciting drug is not withdrawn.

Original languageEnglish (US)
Pages (from-to)311-330
Number of pages20
JournalClinics in liver disease
Volume7
Issue number2
DOIs
StatePublished - Jun 2003
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Hepatology

Cite this